Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 40, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 12, 2011, 10:39 PM CDT for Edmunds County, Potter County, Walworth County, South Dakota. It was in force for 7 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2011, 10:39 PM CDT (03:39 UTC)
- Expired
- Jun 12, 2011, 10:46 PM CDT
- In force
- 7 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Edmunds County, SD, Potter County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 103 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 7:33 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -309 J/kg
- Mixed-layer LCL
- 1253 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
033 WUUS53 KABR 130339 SVRABR SDC045-107-129-130400- /O.NEW.KABR.SV.W.0040.110613T0339Z-110613T0400Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1039 PM CDT SUN JUN 12 2011 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA... NORTH CENTRAL POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA... EASTERN WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 1100 PM CDT * AT 1036 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HOVEN...OR 18 MILES SOUTHEAST OF SELBY...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BOWDLE AROUND 1055 PM CDT... THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 224 AND 239. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4558 9972 4546 9949 4519 9977 4529 9998 TIME...MOT...LOC 0339Z 215DEG 35KT 4532 9980 WIND...HAIL 60MPH 1.00IN $$ CHURCH
1 follow-up statement
481 WWUS53 KABR 130346 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1046 PM CDT SUN JUN 12 2011 SDC045-107-129-130356- /O.CAN.KABR.SV.W.0040.000000T0000Z-110613T0400Z/ POTTER SD-EDMUNDS SD-WALWORTH SD- 1046 PM CDT SUN JUN 12 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WALWORTH... NORTHWESTERN EDMUNDS AND NORTH CENTRAL POTTER COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4558 9972 4546 9949 4519 9977 4529 9998 TIME...MOT...LOC 0346Z 215DEG 35KT 4538 9974 $$ CHURCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 8:22 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jun 12, 8:22 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 822 PM CDT SUN JUN 12 2011 .UPDATE... UPDATED WEATHER WORDING TO ACCOUNT FOR SEVERE THUNDERSTORM POTENTIAL FOR THIS EVENING FOR AREAS JUST EAST OF US HWY 83 WESTWARD. ALSO UPDATED TO INCLUDE WORDING FOR SEVERE THUNDERSTORM WATCH 470. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT ACTIVE WEATHER PATTERN CONTINUES THROUGH THE SHORT TERM. A SERIES OF SHORTWAVES WILL MOVE THROUGH THE REGION AS A LEE SIDE TROF DRAWS HUMID AIR OUT OF THE SOUTHEAST. MODELS ARE IN FAIRLY GOOD AGREEMENT ON OVERALL PATTERN. HOWEVER SOME DIFFERENCES EXIST IN TIMING OF PRECIP MOVEMENT AND STORM EVOLUTION...ESPECIALLY BY TUESDAY NIGHT. ECMWF CONTINUES TO BE THE SLOWER MODEL. THE 4KM WRF HAS BEEN PERFORMING WELL IN TIMING PRECIP ONSET...EVEN IF POSITION IS A LITTLE OFF. WITH AROUND 1700 J/KG OF CAPE WEST RIVER THIS EVENING AND A 35 TO 40 KT LLJ THERE IS THE SLIGHT POTENTIAL FOR SOME SEVERE STORMS THIS EVENING. THE SET UP LOOKS VERY SIMILAR TO YESTERDAY AND MAY EVOLVE MUCH THE SAME WITH SOME DISCRETE CELLS IN THE EVENING THAT ARE STRONG TO POSSIBLY SEVERE AROUND THE MISSOURI RIVER VALLEY THEN A PROPAGATING MCS NNE INTO ND WITH SOME LINGERING LIGHT RAIN BY MORNING ACROSS EASTERN SD. ATTEMPTED TO TIME THE BREAKS BETWEEN THE WAVES OVER THE NEXT COUPLE OF DAYS FOR COLLABORATION PURPOSES...BUT CONFIDENCE IS LOW AND MAY NEED TO ADJUST POPS UP OR DOWN AS THE SYSTEMS EVOLVE. AS THE MAIN SFC TROF SWINGS EAST ON TUESDAY ACROSS CENTRAL SODAK THE CHANCE FOR PRECIP WILL INCREASE AND MAY WANT TO RAISE TO CATEGORICAL WITH FUTURE FORECAST PACKAGES. LITTLE TEMPERATURE ADVECTION THROUGH THE PERIOD SHOULD MAKE FOR AN EASIER FORECAST. HOWEVER INCREASED MOISTURE AND CLOUD COVER HAVE BEEN WREAKING HAVOC ON HIGHS AND WILL CONTINUE TO DO SO. EXPECT TEMPS OVERALL TO HOVER AROUND SEASONAL AVERAGES IN THE MID 70S TO LOWER 80S. .LONG TERM...WEDNESDAY THROUGH SUNDAY ON WEDNESDAY MODELS AGREE PRETTY WELL IN BRINGING A COMPACT UPPER LOW SOUTHEAST ACROSS MINNESOTA. AS THE LOW MOVES THROUGH IT APPEARS THE FAR NORTHEAST CWA WOULD STAND THE BEST CHANCE FOR PRECIPITATION SO INCREASED POPS SLIGHTLY IN THAT AREA. AS THE UPPER LOW DEPARTS WEDNESDAY NIGHT...UPPER LEVEL RIDGING WILL BUILD IN AND REMAIN IN THE REGION THROUGH THURSDAY. CONDITIONS LOOK TO BE MOSTLY DRY WITH PERHAPS JUST A SLIGHT CHANCE FOR A THUNDERSTORM ACROSS THE WESTERN HALF OF SOUTH DAKOTA. FOR THE LATTER HALF OF THE WEEK AND INTO NEXT WEEKEND...THE WEATHER PATTERN STAYS UNSETTLED. THERE IS A LOT OF DISAGREEMENT IN TIMING AND PLACEMENT OF THE SEVERAL WAVES THAT MOVE THROUGH THE AREA. CANNOT REALLY PINPOINT ANY PERIODS WHERE POPS ARE MORE LIKELY SO BASICALLY WENT WITH A 30 PERCENT BROAD BRUSH APPROACH. TEMPERATURES THROUGHOUT THE PERIOD WILL BE IN THE 70S TO AROUND 80 DEGREES. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS LOW END VFR AND MVFR CIGS WILL CONTINUE OVER KATY/KABR THROUGH THE EVENING HOURS. FOR KMBG/KPIR...A LINE OF TSRA WILL MOVE ACROSS THE MO RIVER THIS EVENING WITH MVFR CIGS AND VSBYS LIKELY ACCOMPANYING THE LINE OF STORMS. A SMALL THREAT FOR SMALL EXISTS WITH THIS LINE AS WELL. FARTHER EAST OVER KABR/KATY...-TSRAS AND LOW END VFR CIGS ARE LIKELY AFTER APPROXIMATELY 08Z MONDAY. MVFR/IFR CIGS ARE EXPECTED LATE TONIGHT THROUGH MONDAY MORNING AS THE LOWER LEVELS OF THE ATMOSPHERE REMAIN SATURATED. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...CHURCH SHORT TERM...WISE LONG TERM...TMT AVIATION...CHURCH WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 12, 3:31 AM CDT, 19 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 331 AM CDT SUN JUN 12 2011 MNZ039-046-SDZ005>008-010-011-017>023-037-130845- TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND- 331 AM CDT SUN JUN 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE THROUGHOUT THE DAY...WITH MORE ORGANIZED CONVECTION DEVELOPING THIS EVENING AND PROGRESSING EAST OVERNIGHT. A FEW STORMS MAY BE SEVERE...PARTICULARLY EARLY IN THE EVENING...WITH THE RISK BEING FOR STRONG WINDS AND HAIL...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH MID WEEK...AND THEN AGAIN LATE IN THE WEEK AND POTENTIALLY INTO NEXT WEEKEND...WITH A NEARLY DAILY RISK FOR THUNDERSTORMS. THE ENVIRONMENTAL SET UP FOR CONVECTION DIFFERS FROM DAY TO DAY...AND THUS THE RISK FOR SEVERE STORMS WILL CONTINUE TO BE EVALUATED THROUGH UPCOMING FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ003-004-009-015-016-033>036-045-048-051-130845- CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE- JONES-LYMAN-BUFFALO- 331 AM CDT SUN JUN 12 2011 /231 AM MDT SUN JUN 12 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP IN THE HEAT OF THE AFTERNOON WEST RIVER AND SHIFT EAST THROUGH THE EVENING. STORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS AND HAIL...AND POSSIBLY AN ISOLATED TORNADO OR TWO. A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE THE MISSOURI RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER AT PIERRE IS JUST UNDER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN THE MISSOURI RIVER ARE EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH MID WEEK...AND THEN AGAIN LATE IN THE WEEK AND POTENTIALLY INTO NEXT WEEKEND...WITH A NEARLY DAILY RISK FOR THUNDERSTORMS. THE ENVIRONMENTAL SET UP FOR CONVECTION DIFFERS FROM DAY TO DAY...AND THUS THE RISK FOR SEVERE STORMS WILL CONTINUE TO BE EVALUATED THROUGH UPCOMING FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING. CONNELLY
In the hours before
Special weather statement, Jun 12, 8:11 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 811 PM CDT SUN JUN 12 2011 SDZ015-033>035-045-048-130215- DEWEY-HUGHES-JONES-LYMAN-STANLEY-SULLY- 711 PM MDT SUN JUN 12 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR JONES... NORTHWESTERN HUGHES...SOUTHWESTERN LYMAN...SOUTHWESTERN SULLY... STANLEY AND WESTERN DEWEY COUNTIES UNTIL 815 PM MDT/915 PM CDT/... AT 707 PM MDT/807 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF DUPREE TO 6 MILES NORTHWEST OF BUNKER TO 11 MILES SOUTH OF OKATON...MOVING NORTHEAST AT 35 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE BUNKER...OKATON...CAPA... HAYES...WESTOVER...LANTRY...SANSARC...MURDO...VAN METRE...EAGLE BUTTE...DRAPER...GREEN GRASS...WENDTE...PARADE...MISSION RIDGE... CHANTLER CREEK REC AREA...VIVIAN...OAHE MISSION REC AREA AND LITTLE MOREAU REC AREA. WINDS AROUND 45 TO 55 MPH ARE EXPECTED WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT MONDAY MORNING/200 AM CDT MONDAY MORNING/ FOR NORTH CENTRAL SOUTH DAKOTA. && DORN
Local storm report, Jun 12, 9:09 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
909 PM CDT SUN JUN 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM TSTM WND GST 2 S MURDO 43.86N 100.71W
06/12/2011 E70 MPH JONES SD TRAINED SPOTTER
0905 PM TSTM WND GST EAGLE BUTTE 45.00N 101.24W
06/12/2011 E70 MPH DEWEY SD TRAINED SPOTTER
DIME SIZED HAIL ALSO
&&
EWYLocal storm report, Jun 12, 9:38 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
938 PM CDT SUN JUN 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM TSTM WND GST 1 N RIDGEVIEW 45.10N 100.80W
06/12/2011 E60 MPH DEWEY SD PUBLIC
PEA SIZED HAIL
&&
EWYLocal storm report, Jun 12, 10:30 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
1030 PM CDT SUN JUN 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND GST EAGLE BUTTE 45.00N 101.24W
06/12/2011 E70.00 MPH DEWEY SD TRAINED SPOTTER
DIME SIZED HAIL ALSO
0906 PM TSTM WND GST 2 S MURDO 43.86N 100.71W
06/12/2011 E70.00 MPH JONES SD TRAINED SPOTTER
0936 PM TSTM WND GST 1 N RIDGEVIEW 45.10N 100.80W
06/12/2011 E60.00 MPH DEWEY SD PUBLIC
PEA SIZED HAIL
&&
EWYThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 8:40 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 65 min |
| Jun 12, 9:13 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 62 min |
| Jun 12, 9:42 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Potter, Sully, Walworth | 45 min |
| Jun 13, 5:48 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 27 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.